Signboards good and evil pointing in different directions
Shutterstock

Cruel contraceptives

I just heard about how an IUD (intrauterine device) was poking someone’s womb. My first reaction was to clutch my midriff; the second was to think ‘this can't be real.’

The process of putting an IUD in can be incredibly painful. I was told about two women who passed out from having them put in; purely because of the pain. One had had two children and the other was an amateur boxer. Clearly, pain thresholds were not a problem.

Apart from the fact that putting in a coil can be a harrowing experience, other things that could happen when you use it include: that sucker poking or even falling out. Some people also experience cramping and excessive spotting for weeks before it eventually eases. It can even make your period become heavier.

As IUDs rose in popularity, women were not warned about the side effects; with disastrous consequences.

Speaking out about experiences

After asking women about their experiences with contraceptives, my gut feeling was that, other than keeping a baby at bay, these things may be out to subvert your greatness in some way, shape or form. From vaginal dryness and excessive weight changes to your hormones going out of whack, losing your sex drive to even possible bouts of depression. One woman I spoke to said how she ‘unraveled’ being near suicidal after getting an IUD.

What stood out was how often women did not know that their contraceptives were the cause of these adverse side effects and that other women had gone through the same thing.

One open and honest New York Times article chronicles the rollercoaster a woman was on for years as she tried to find the right contraceptive. A roller coaster which dramatically lowered her quality of life. The author of the piece speaks about suffering ‘derealization, vicious sadness and three months of severe general anxiety.’ She mentions other side effects and laments how pharmaceutical companies and even medical practitioners would not flag that some side effects could be because of contraception.

Quite a few women can relate

The sharing of stories by women of their contraceptive catastrophes is important because women need to be able to flag some of the warning signs that can come with using certain contraceptives.

This is especially important as different contraceptives will affect different people in various ways – and ignoring signs can have adverse effects on a woman’s quality of life, mental health, and her ability to function.

Another woman I spoke to simply accepted three years of a low sex drive because never was it raised that it may be her contraceptive that was getting in the way of coitus.

Women shouldering the burden of birth control

One can question why (after over 50 years of the pill) male contraception has not hit the market. It seems the act of sharing the birth control burden has hit a snag.

Despite the plethora of pleasures that wash over women when they engage with birth control, studies and focus groups that tested contraceptives on men showed that ‘these products were not feasible due to adverse effects’.

The hormone-based jab for men was effective in over 96 per cent of couples. The male contraceptive injection worked but the presence of side effects halted the trial and researchers said more work needed to be done to tackle the reported side effects which included ‘depression and other mood disorders, muscle pain, acne and increased libido.’

But please note: three per cent of the men had reported depression as a side effect – as opposed to 20-30 per cent of women on hormonal contraceptives.

The brunt of the family planning falls squarely on women, sometimes with quite dire consequences. The fact that some of these problems are sometimes ignored by those who produce and distribute these products is worrying as these options for birth control seem to be the only route available for women.

There is a need for more conversations amongst women to inform each other about side effects.

And medical practitioners and pharmaceutical companies need to tell you what your body could go through when you choose to go this route.

Also, it would be great if ‘Big Pharma’ started churning out some decent products so that women don't have to keep playing Russian roulette with their uteruses, reproductive system, and lives.


Do you have any questions about birth control? We are happy to help, so head to our forum. For serious symptoms, please see your healthcare provider immediately.

Comments
Hi Jane, these are some of the side effects that are expected when one is using the IUD. These side effect stop but it may take upto six months before they stop. Check out this article;- https://lovematters.co.ke/birth-control/types-of-birth-control/iud
Add new comment

Comment

  • Allowed HTML tags: <a href hreflang>